Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 83, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 21, 2005, 2:46 PM CDT for Porter County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2005, 2:46 PM CDT (19:46 UTC)
- Expired
- Jul 21, 2005, 3:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Porter County, IN
The radar
The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1662 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 21, 2:30 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 230 PM CDT THU JUL 21 2005 .DISCUSSION FOR ATERNOON ZONES/GRIDS... SOME TRAILING SHRA MOVING THROUGH NRN TIER COUNTIES AS MCV TRACKS RAPIDLY THROUGH SRN WISCONSIN. HOT ON ITS HEALS IS ANOTHER SHORTWAVE TROUGH WHICH LOOKS BENIGN AT THE MOMENT. THIS SITUATION COULD CHANGE RAPIDLY AS A LAKE BREEZE...WHICH DEVELOPED AT AROUND 18Z MARCHES RAPIDLY SEWD. THE LAKE BREEZE IS TRIGGERING TSRA IN ITS WAKE OVER THE LM COASTAL WATERS AND AS IT INTERACTS WITH THE APPROACHING SHORTWAVE...FURTHER TSRA DEVELOPMENT IS LIKELY LATE THIS AFTERNOON AND THIS EVENING. THE QUESTION RIGHT NOW IS WITH THERE BE ENOUGH LIFT AND SFC HEATING TO BREAK THE CAP. LOOKING AT THE 18Z ILX SOUNDING...IT WILL BE CLOSE...BUT THE FAVORED LOCATIONS WILL BE THE NWRN INDIANA COUNTIES AND THE SERN IL COUNTIES OF THE CWA AS THEY WILL RECEIVE THE BEST HEATING AND HAVE THE LEAST AMOUNT OF CLOUD COVER. TSRA WL TAPER OFF SHORTLY AFTER MIDNIGHT AS THE SHORT WAVE TROUGH CONTINUES ITS EASTWARD TRACK INTO ERN GRTLKS AND OHIO VALLEY OVERNIGHT. MODERATE COOLING AND DRYING IS STILL EXPECTED FOR FRIDAY AS THE WEAK SURFACE BOUNDARY PUSHES INTO MID MS VALLEY. THE HEAT AND HUMIDITY WILL RETURN SUNDAY AS NEXT THE NEXT SHORT WAVE TROUGH APPROACHES THE REGION ON SATURDAY. THE NAM AND GFS SHOW STRONG UPPER RIDGING BUILDING OVER THE MIDDLE MISSISSIPPI VALLEY AND THE THERMAL RIDGE AXIS ACROSS CNTRL IL AND SRN PORTION OF THE CWA. STILL LOOKS LIKE TEMPS WILL APPROACH THE UPPER 90S IN THE CHICAGO METRO AREA AND POSSIBLE BREAK THE 100 MARK SOUTH OF THE KANKAKEE AND ILLINOIS RIVERS. ASSOCIATED HEAT INDICES SHOULD REACH 100 TO 105 IN THE CHICAGO METRO AND 105-110 SOUTHWARD. KREIN && .AVIATION DISCUSSION REGARDING 12Z TAFS: MAIN WX PROBLEM WILL BE ONGOING LINEAR MCS NOW MOVG THRU SERN MN-ERN IA. FCST IS FOR THIS LN TO CONTINUE EWD-ESEWD ACROSS NRN IL DURG MID-LATE MRNG...AND PERHAPS INTO NWRN IND ERLY THIS AFTN. CURRENT SATLT LOOPS SHOW MID LVL DYNAMICS SUPPORTING THIS LINE AS SHORT WAVE TROF EMBEDDED IN WNWLY FLOW IS EXTRAPOLATED INTO NRN IL BY 18Z. VFR CONDS AHD OF THIS LN SUGGEST THAT MODEST DIURNAL HEATING WILL OCCUR. THIS WILL ALLOW AMS TO DESTABILIZE WITH SFC TEMPS IN 85 TO 90 RANGE AND DEW POINTS IN MID 70S POOLING ACRS AREA ATTM. BASED ON THIS WENT WITH TEMPO GROUP AGAIN TDY WITH ACTIVITY FCST INTO RFD AREA BY 15Z...AND ACRS CHICAGO BY 17Z. QUESTION IS HOW WELL SQLN WILL HOLD TOGETHER GIVEN ETA DURG WHAT IS TYPICALLY DIURNAL DOWN TIME FOR TSTMS. LN SHOULD CLR AREA BY 19-20Z WITH VFR CIGS CURRENTLY FCST INTO TNGT. HOWEVER...AS WAVE PASSES THRU...WINDS FCST TO SHFT INTO NE BHD TSTM LN. GIVEN HIGH LLVL RH...MVFR CIGS COULD PERSIST INTO THIS EVENING AS WELL WITH FLO OFF LK MI. WILL HAVE TO WATCH THIS...BUT AS FOR NOW...JUST LOOKING AT A SCENARIO VERY SIMILAR TO YDY. MERZLOCK && .WATCHES/WARNINGS/ADVISORIES... .IL...NONE .IN...NONE .LK MI...NONE
Hazardous weather outlook, Jul 21, 6:00 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 600 AM CDT THU JUL 21 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-212200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 600 AM CDT THU JUL 21 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED IN NORTH CENTRAL ILLINOIS BY LATE MORNING...AND ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON. THE STORMS WILL END IN NORTH CENTRAL ILLINOIS BY EARLY EVENING...AND IN NORTHEAST ILLINOIS AND NORTHWEST INDIANA LATE THIS EVENING AND OVERNIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS SOUTH OF A FREEPORT TO JOLIET TO LAFAYETTE LINE. THE MAIN THREAT WOULD BE STRONG...DAMAGING WINDS. HEAT INDICES WILL REACH 100 TO 105 FROM THE KANKAKEE AND ILLINOIS RIVER VALLEYS SOUTHWARD THIS AFTERNOON. THESE LEVELS MAY POSE A HAZARD WITH PROLONGED EXPOSURE OR EXTENDED PHYSICAL ACTIVITY....ESPECIALLY TO THOSE WITH SENSITIVITY TO HEAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON SUNDAY...HEAT INDICES WILL REACH 100 TO 105 NORTH OF I-80...AND 110 TO 115 FROM THE KANKAKEE AND ILLINOIS RIVER VALLEYS SOUTHWARD. HEAT ADVISORIES MAY BE NECESSARY ON SUNDAY DUE TO TEMPERATURES IN THE MID AND UPPER 90S COMBINED WITH VERY HUMID AIR. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-212200- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 600 AM CDT THU JUL 21 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
In the hours before
Local storm report, Jul 21, 9:00 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
900 AM CDT THU JUL 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM DOWNBURST COAL CITY 41.29N 88.28W
07/20/2005 GRUNDY IL NWS EMPLOYEE
MEASURED 69 MPH WINDS.
0725 PM DOWNBURST COAL CITY 41.29N 88.28W
07/20/2005 GRUNDY IL TRAINED SPOTTER
6 INCH TREE LIMBS DOWN
0735 PM DOWNBURST KANKAKEE 41.12N 87.86W
07/20/2005 KANKAKEE IL AMATEUR RADIO
LARGE TREE COVERING ROAD
0805 PM TSTM WND DMG PAPINEAU 40.97N 87.72W
07/20/2005 IROQUOIS IL TRAINED SPOTTER
LARGE TREE LIMBS DOWN.
0830 PM TSTM WND DMG WATSEKA 40.78N 87.73W
07/20/2005 IROQUOIS IL EMERGENCY MNGR
TREE LIMBS AND POWER LINES WERE BLOWN DOWN IN WATSEKA,
DONOVAN AND DANFORTH BETWEEN 830 AND 900 PM.
1215 AM TSTM WND DMG PIPER CITY 40.76N 88.19W
07/21/2005 FORD IL CO-OP OBSERVER
LARGE TREE LIMBS DOWN
1245 AM LIGHTNING WOODLAND 40.71N 87.73W
07/21/2005 IROQUOIS IL EMERGENCY MNGR
LIGHTNING HIT A HOUSE AND CAUSED 100K IN DAMAGE.
&&
JALLSOPPSpecial weather statement, Jul 21, 10:11 AM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1011 AM CDT THU JUL 21 2005 ILZ003>004-008-010>011-019>023-032-211615- BOONE-DEKALB-GRUNDY-KANKAKEE-KENDALL-LASALLE-LEE-LIVINGSTON-OGLE- WILL-WINNEBAGO- 1011 AM CDT THU JUL 21 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 655 FOR THE FOLLOWING AREA... IN ILLINOIS THIS CANCELS 11 COUNTIES IN CENTRAL ILLINOIS LIVINGSTON... IN NORTH CENTRAL ILLINOIS BOONE... DE KALB... LA SALLE... LEE... OGLE... WINNEBAGO... IN NORTHEAST ILLINOIS GRUNDY... KANKAKEE... KENDALL... WILL... THIS INCLUDES THE CITIES OF...BELVIDERE...DEKALB...DIXON... JOLIET...KANKAKEE...MORRIS...OREGON...OSWEGO...OTTAWA... PONTIAC AND ROCKFORD. ILZ005>006-012>014-211800- COOK-DUPAGE-KANE-LAKE-MCHENRY- 1011 AM CDT THU JUL 21 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 655 REMAINS VALID UNTIL 1 PM CDT FOR THE FOLLOWING AREA... IN ILLINOIS THIS WATCH INCLUDES 5 COUNTIES IN NORTHEAST ILLINOIS COOK... DUPAGE... KANE... LAKE ILLINOIS... MCHENRY... THIS INCLUDES THE CITIES OF...AURORA...CHICAGO... WAUKEGAN AND WOODSTOCK.
Special weather statement, Jul 21, 10:35 AM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1035 AM CDT THU JUL 21 2005 ILC031-043-089-097-111-211645- THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 655 FOR THE FOLLOWING AREAS IN ILLINOIS THIS CANCELS 5 COUNTIES IN NORTHEAST ILLINOIS COOK DUPAGE KANE LAKE ILLINOIS MCHENRY THIS INCLUDES THE CITIES OF...AURORA...CHICAGO... WAUKEGAN AND WOODSTOCK. LMZ740>742-766-211645- THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 655 FOR THE FOLLOWING AREAS THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS WINTHROP HARBOR TO WILMETTE HARBOR IL WILMETTE HARBOR TO NORTHERLY ISLAND IL NORTHERLY ISLAND TO CALUMET HARBOR IL LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID-POINT OF THE LAKE AND SOUTHWARD TO NEW BUFFALO MI BEYOND 5 NM OFFSHORE
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:13 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Livingston | 31 min |
| Jul 20, 7:30 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 45 min |
| Jul 20, 8:13 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 47 min |
| Jul 20, 9:51 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kankakee | 30 min |
| Jul 20, 11:57 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois | 48 min |
| Jul 21, 9:40 AM CDT | Special Marine Warning | LOT | 95 min | |
| Jul 21, 6:54 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 51 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.